In the Journals

Oral contraceptives may increase depression risk in adolescent girls

Anouk E. de Wit

Adolescent girls who take oral contraceptive pills may have an increased risk for depressive symptoms, according to findings published in JAMA Psychiatry.

“Most women take an oral contraceptive (the pill) for the first time as a teen,” Anouk E. de Wit, BSc, an MD-PhD student in the department of psychiatry at the University Medical Center Groningen in the Netherlands, told Healio Psychiatry. “One of the most common concerns women have when starting the pill, and teens and their parents have when an adolescent is considering taking the pill, is about immediate depressive risks. It’s important to study these concerns as depressive symptoms may affect wellbeing and adherence to oral contraceptive use.”

According to de Wit and colleagues, previous findings on oral contraceptive pill (OCP) use are inconsistent and range from improved mood or having fewer mood swings to worsened mood or having no effect at all. The varying results suggest that some women may benefit from OCPs whereas others may experience negative or no effects at all, they wrote.

To investigate associations between OCP use, depression and age among adolescent girls and young women, the researchers analyzed data from the Tracking Adolescents’ Individual Lives Survey, a prospective cohort study that was conducted form September 2005 to December 2016. They included data for 1,010 women and girls aged 16 to 25 years who had filled out at least one and up to four assessments of OCP use. They assessed depressive symptoms using the DSM-IV-oriented affective problems scale of the Youth and Adult Self-Report.

The researchers found that OCP users aged 16 years showed higher concurrent depressive symptom scores compared with nonusers. Adolescent OCP users reported more crying, hypersomnia and more eating problems than nonusers. Upon combining data for all users, the researchers found no overall higher depressive symptom scores for OCP users compared with nonusers.

“Teenagers, but not adult women, are at risk for reporting more depressive symptoms when taking oral contraceptives,” de Wit said. “Puberty is a phase where teens have lots of challenging emotional issues to deal with, so it is especially important to monitor how they are doing while on contraception.” – by Joe Gramigna

Disclosures: de Wit reports no relevant financial disclosures. Please see the study for all other authors’ relevant financial disclosures.

Anouk E. de Wit

Adolescent girls who take oral contraceptive pills may have an increased risk for depressive symptoms, according to findings published in JAMA Psychiatry.

“Most women take an oral contraceptive (the pill) for the first time as a teen,” Anouk E. de Wit, BSc, an MD-PhD student in the department of psychiatry at the University Medical Center Groningen in the Netherlands, told Healio Psychiatry. “One of the most common concerns women have when starting the pill, and teens and their parents have when an adolescent is considering taking the pill, is about immediate depressive risks. It’s important to study these concerns as depressive symptoms may affect wellbeing and adherence to oral contraceptive use.”

According to de Wit and colleagues, previous findings on oral contraceptive pill (OCP) use are inconsistent and range from improved mood or having fewer mood swings to worsened mood or having no effect at all. The varying results suggest that some women may benefit from OCPs whereas others may experience negative or no effects at all, they wrote.

To investigate associations between OCP use, depression and age among adolescent girls and young women, the researchers analyzed data from the Tracking Adolescents’ Individual Lives Survey, a prospective cohort study that was conducted form September 2005 to December 2016. They included data for 1,010 women and girls aged 16 to 25 years who had filled out at least one and up to four assessments of OCP use. They assessed depressive symptoms using the DSM-IV-oriented affective problems scale of the Youth and Adult Self-Report.

The researchers found that OCP users aged 16 years showed higher concurrent depressive symptom scores compared with nonusers. Adolescent OCP users reported more crying, hypersomnia and more eating problems than nonusers. Upon combining data for all users, the researchers found no overall higher depressive symptom scores for OCP users compared with nonusers.

“Teenagers, but not adult women, are at risk for reporting more depressive symptoms when taking oral contraceptives,” de Wit said. “Puberty is a phase where teens have lots of challenging emotional issues to deal with, so it is especially important to monitor how they are doing while on contraception.” – by Joe Gramigna

Disclosures: de Wit reports no relevant financial disclosures. Please see the study for all other authors’ relevant financial disclosures.